Arkansas, 2012

Drought in Arkansas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS TSA · 7 events in 7 counties and zones

Rainfall was once again sporadic across northwestern Arkansas during September 2012 with hot and dry weather dominating the region throughout much of the month. A few cold frontal passages did yield some much needed rainfall but it was too spotty to make a real difference in the ongoing drought conditions across the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Rainfall was once again sporadic across northwestern Arkansas during September 2012 with hot and dry weather dominating the region throughout much of the month. A few cold frontal passages did yield some much needed rainfall but it was too spotty to make a real difference in the ongoing drought conditions across the area. Despite a few locations actually receiving slightly above normal precipitation during the month, the area as a whole received between 25 and 75 percent of normal. Exceptional (D4) drought conditions persisted during the month across much of Benton, Washington, Carroll, and Madison Counties while extreme (D3) drought conditions persisted across Sebastian, Crawford, and Franklin Counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT FRI AUG 31 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWER ACTIVITY ASSOCIATED WITH ISAAC REMNANTS REMAIN CLOSEST TO FAR
NE OK AND NW AR...AND WILL CONTINUE TO CARRY VCSH ACROSS
THE AR TAF SITES FOR THE EARLY PORTION OF THE TAF. VFR CONDITIONS
ARE EXPECTED ACROSS THE OK TAF SITES AND KFSM. ELSEWHERE...MVFR/
BRIEF IFR CIGS ARE POSSIBLE OVERNIGHT...WITH SOME MVFR VSBYS ACROSS KFYV
AND KXNA. VFR CONDITIONS ARE EXPECTED ACROSS NW AR FROM ~15Z.

&&

.PREV DISCUSSION... /ISSUED 741 PM CDT FRI AUG 31 2012/

DISCUSSION...

REMNANT LOW OF ISAAC IS NORTH OF SPRINGFIELD MO AND IS SLOWLY
DRIFTING NORTH. AS SUNSET APPROACHES...SHOWER ACTIVITY HAS WANED
ON THE WEST AND SOUTHWEST SIDE OF THE SYSTEM. SOME REDEVELOPMENT
COULD OCCUR TONIGHT WITH THE REMNANTS OF ISAAC SLOW TO PULL AWAY.
HOWEVER...OVERALL COVERAGE WILL BE LIMITED AND HAVE THUS REDUCED
POPS FOR TONIGHT. NO OTHER CHANGES WERE NEEDED. TEXT PRODUCTS HAVE
BEEN UPDATED.

LACY

PREV DISCUSSION... /ISSUED 611 PM CDT FRI AUG 31 2012/

DISCUSSION...
SHOWER ACTIVITY ASSOCIATED WITH ISAAC REMNANTS STILL CIRCULATING ACROSS
NE OK AND NW AR. WILL CARRY VCSH ACROSS THE AR TAF SITES FOR THE
EARLY PORTION OF THE TAF. VFR CONDITIONS ARE EXPECTED ACROSS THE
OK TAF SITES. ELSEWHERE...MVFR/IFR CIGS WILL CONTINUE OVERNIGHT...WITH
SOME MVFR VSBYS ACROSS KFYV AND KXNA. VFR CONDITIONS ARE EXPECTED
FROM ~13Z.

PREV DISCUSSION... /ISSUED 301 PM CDT FRI AUG 31 2012/

DISCUSSION...

THE CENTER OF TROPICAL DEPRESSION ISAAC HAS MOVED NORTHWARD INTO
SOUTHWEST MISSOURI BETWEEN JOPLIN AND SPRINGFIELD. SCATTERED
SHOWERS REMAIN ACROSS PARTS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. AS THE SYSTEM CONTINUES TO PUSH NORTHWARD...THE GREATEST
CHANCE OF ADDITIONAL PRECIPITATION WILL BE ACROSS FAR NORTHEAST
OKLAHOMA AND FAR NORTHWEST ARKANSAS TONIGHT AND INTO TOMORROW.
THUNDER CHANCES ARE LOW ENOUGH TO PRECLUDE MENTION THROUGH MIDDAY
TOMORROW. ADDITIONAL RAINFALL AMOUNTS SHOULD BE LIGHT. ANY
REMAINING SHOWERS OR THUNDERSTORMS ASSOCIATED WITH ISAAC SHOULD BE
OUT OF THE AREA BY TOMORROW EVENING.

HOT AND DRY CONDITIONS WILL MOVE INTO THE AREA BY SUNDAY AND
PERSIST THROUGH A GOOD PORTION OF NEXT WEEK. WITH MUCH OF THE AREA
/ESPECIALLY EASTERN OKLAHOMA/ SEEING VERY LITTLE RAINFALL FROM
ISAAC...HIGHER DEW POINTS AND HUMIDITY WILL BE LESS OF A CONCERN
THAN IT LOOKED TO BE A FEW DAYS AGO. HOWEVER...THE TRADE OFF IS
HIGHER EXPECTED TEMPERATURES...ESPECIALLY SUNDAY AND MONDAY. A
GOOD PORTION OF THE AREA SHOULD SEE TRIPLE DIGIT HIGHS THIS LABOR
DAY WEEKEND. HEAT ADVISORIES MAY BE REQUIRED FOR A PORTION OF THE
AREA.

THE UPPER LEVEL RIDGE WILL BREAK DOWN SOMEWHAT TOWARD THE MIDDLE
TO LATTER PART OF NEXT WEEK...BRINGING IN COOLER TEMPERATURES AND
SMALL THUNDERSTORM CHANCES. BOTH THE GFS AND THE ECMWF ARE
ADVERTISING A NICE FRONT AND COOL DOWN TOWARD THE END TO THE JUST
AFTER THIS VALID FORECAST PERIOD...ALTHOUGH NEITHER CAN AGREE WITH
EACH OTHER OR THEIR PREVIOUS RUNS ON THE TIMING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Aug 31, 7:12 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
812 PM CDT FRI AUG 31 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
812 PM CDT FRI AUG 31 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

LEFT OVER MOISTURE FROM ISAAC COMBINED WITH DAYTIME HEATING WILL
PRODUCE SCATTERED AFTERNOON THUNDERSTORMS ON SATURDAY...MAINLY
OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

UPPER RIDGING WILL BRIEFLY BUILD OVER THE SOUTHERN PLAINS EARLY
NEXT WEEK...AND AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB INTO
THE 100 TO 105 DEGREE RANGE.

A FRONT WILL BRING COOLER TEMPERATURES AND A CHANCE FOR
THUNDERSTORMS FOR THE MIDDLE TO LATTER PART OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Benton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Drought, Carroll

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Drought, Crawford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Drought, Sebastian

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410811, 410812, 410813, 410814, 410815, 410816, 410817.